Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS Norman, OK

August 13, 2018Pontotoc County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 13, 2018, 4:23 PM CDT for Pontotoc County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 4:23 PM CDT (21:23 UTC)
Expired
Aug 13, 2018, 7:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Pontotoc County, OK

The radar

The Norman radar (KTLX), 98 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WGUS54 KOUN 132123
FFWOUN
OKC123-140030-
/O.NEW.KOUN.FF.W.0037.180813T2123Z-180814T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
423 PM CDT MON AUG 13 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Eastern Pontotoc County in east central Oklahoma...

* Until 730 PM CDT.
  
* At 423 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Nearly 
  three inches of rain have already fallen. Flash flooding is 
  occurring or is imminent.

Additional rainfall amounts of up to one to two inches are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3451 9652 3451 9677 3483 9668 3487 9651

$$

03
1 follow-up statement
206 
WGUS74 KOUN 132159
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
459 PM CDT MON AUG 13 2018

OKC123-140030-
/O.CON.KOUN.FF.W.0037.000000T0000Z-180814T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pontotoc OK-
459 PM CDT MON AUG 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
EASTERN PONTOTOC COUNTY...

At 458 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. Nearly four 
inches of rain have already fallen. Flash flooding is likely.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3451 9652 3451 9677 3483 9668 3487 9651

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:19 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 13, 3:19 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
319 PM CDT Mon Aug 13 2018

.DISCUSSION...
A mid and upper level low will move slowly northeast across Kansas
over the next 30-36 hours, as a shortwave trough approaches the
northern Rockies.  As this occurs, low to mid level winds will
gradually veer and should shift the heavy rain potential mainly
east and north of the area overnight into Tuesday morning.  Very high
PW's and warm cloud depth heights will result in heavy rainfall rates
and some flooding, especially across south central and southeast
Oklahoma this afternoon and evening.  Low LCL heights, enough low
level CAPE, and 0-1 km shear around 25 knots may support a few
"weak" short-lived tornadoes too.

Increase convergence across at least northern Oklahoma Tuesday
afternoon and evening will result in another round of organize
showers/storms. Areas of heavy rainfall and some flooding will be
possible.

Shower and thunderstorm chances will be rather low Wednesday night
into Thursday as the low/trough finally moves northeast of the
area. Shower and thunderstorm chances will increase some Thursday
night into Friday as another shortwave trough skirts the area.

Perhaps better rain chances will return over the weekend as a
stronger trough approaches from the west and northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  84  71  89 /  50  50  50  10
Hobart OK         69  90  70  93 /  30  30  40  10
Wichita Falls TX  71  92  75  95 /  40  20  20  10
Gage OK           66  86  64  88 /  40  40  20   0
Ponca City OK     70  85  69  86 /  60  60  70  20
Durant OK         72  89  75  93 /  60  50  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 9 PM CDT this evening for OKZ031-032-040>043-
     046>048-050>052.

TX...None.
&&
Hazardous weather outlook, Aug 13, 12:00 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 PM CDT Mon Aug 13 2018

OKZ004>048-050>052-TXZ083>090-141045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 PM CDT Mon Aug 13 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms will be possible this afternoon and tonight,
especially across south central and southeast Oklahoma this
afternoon. A few thunderstorms may produce strong damaging winds.
Lightning and heavy rain can be expected too.

.Heavy Rainfall and Flooding...
Locations that experience multiple heavy rain-producing storms
could experience flooding. The most likely area for heavy rain
and flooding this afternoon and evening will be across south
central and southeastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms will be possible each day through the upcoming
weekend, although the greatest chance will be Tuesday. A few
strong to severe storms are possible Tuesday afternoon and
evening, but widespread or significant severe weather is not
expected.

.Heavy Rainfall and Flooding...
A very moist environment could support heavy rainfall rates with
storms that occur Tuesday and Tuesday night. Localized flooding is
possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 13, 2:52 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
252 PM CDT MON AUG 13 2018

TXZ090-132100-
Clay TX-
252 PM CDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Clay County Until 400 PM
CDT....

AT 249 PM CDT, a strong thunderstorm was located 9 miles southeast of
Windthorst, moving north at 30 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Henrietta, Bluegrove, eastern Lake Arrowhead, Shannon and Joy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3347 9842 3394 9829 3389 9798 3387 9798
      3346 9816
TIME...MOT...LOC 1949Z 200DEG 27KT 3350 9830

03
Special weather statement, Aug 13, 2:56 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
256 PM CDT MON AUG 13 2018

OKZ041-042-047-132045-
Johnston OK-Pontotoc OK-Murray OK-
256 PM CDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Johnston...southern
Pontotoc and eastern Murray Counties Until 345 PM CDT....

AT 254 PM CDT, a strong thunderstorm was located near Reagan, moving
north at 20 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Roff, Stonewall, Mill Creek, Fitzhugh, Hickory, Connerville, Scullin,
Pontotoc, Fittstown, Reagan and Jesse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3425 9691 3472 9692 3468 9651 3436 9652
TIME...MOT...LOC 1954Z 201DEG 17KT 3435 9670

03
Special weather statement, Aug 13, 2:57 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
257 PM CDT MON AUG 13 2018

OKZ047-050-051-132045-
Love OK-Johnston OK-Marshall OK-
257 PM CDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Love...central
Johnston and Marshall Counties Until 345 PM CDT....

AT 256 PM CDT, a strong thunderstorm was located near Madill, moving
north at 20 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Madill, Tishomingo, Kingston, Mannsville, Ravia, Mill Creek, Milburn,
Woodville, Reagan, Lebanon, Russett, Willis, Little City, northern
Lake Texoma and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3382 9706 3384 9704 3441 9685 3436 9649
      3384 9670 3383 9676 3386 9678 3387 9681
      3387 9683 3385 9685 3387 9689 3395 9691
      3396 9693 3394 9697 3395 9698 3396 9698
      3395 9700 3389 9698 3382 9705
TIME...MOT...LOC 1956Z 201DEG 16KT 3409 9684

03
Special weather statement, Aug 13, 3:43 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
343 PM CDT MON AUG 13 2018

OKZ042-043-047-051-132130-
Coal OK-Johnston OK-Pontotoc OK-Marshall OK-
343 PM CDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal...Johnston...
southeastern Pontotoc and northeastern Marshall Counties Until 430 PM
CDT....

AT 342 PM CDT, a strong thunderstorm was located 4 miles northeast of
Madill, moving north at 55 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Madill, Tishomingo, Ravia, Stonewall, Wapanucka, Tupelo, Mill Creek,
Milburn, Fitzhugh, Bromide, Centrahoma, Pontotoc, Fittstown, Clarita,
Fillmore, Reagan, Connerville, Russett, Little City and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3405 9663 3410 9686 3469 9679 3467 9625
TIME...MOT...LOC 2042Z 200DEG 46KT 3415 9672

03
Special weather statement, Aug 13, 3:51 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
351 PM CDT MON AUG 13 2018

OKZ047-048-051-052-132130-
Atoka OK-Johnston OK-Marshall OK-Bryan OK-
351 PM CDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Atoka...southeastern
Johnston...east central Marshall and western Bryan Counties Until 430
PM CDT....

AT 349 PM CDT, a strong thunderstorm was located near Silo, moving
northeast at 45 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Durant, Atoka, Colbert, Caddo, Achille, Wapanucka, Silo, Tushka,
Caney, Kenefic, Mead, Armstrong, Coleman, Nida, northeastern Lake
Texoma, Calera and Boggy Depot Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3377 9642 3378 9644 3377 9650 3404 9663
      3442 9641 3442 9604
TIME...MOT...LOC 2049Z 202DEG 39KT 3400 9645

03
Special weather statement, Aug 13, 4:02 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
402 PM CDT MON AUG 13 2018

OKZ031-032-042-132145-
Pontotoc OK-Hughes OK-Seminole OK-
402 PM CDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pontotoc...west
central Hughes and southern Seminole Counties Until 445 PM CDT....

AT 400 PM CDT, a strong thunderstorm was located near Ada, moving
north at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the formation of funnel clouds, but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If they do, weak tornadoes with brief wind
gusts in excess of 50 MPH may occur.

If you observe a funnel cloud or one is reported in your area, move
indoors and stay away from windows.

&&

LAT...LON 3468 9641 3469 9675 3506 9673 3506 9641
TIME...MOT...LOC 2100Z 188DEG 19KT 3475 9663

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:00 PM CDTAreal Flood AdvisoryOUNStephens3 hr
Aug 12, 8:18 PM CDTFlash Flood WarningOUNStephens3 hr
Aug 13, 11:07 AM CDTAreal Flood AdvisoryOUNCotton4 hr
Aug 13, 1:18 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Murray3 hr
Aug 13, 1:23 PM CDTFlood WatchOUNAtoka, Bryan, Carter, Coal, Garvin, Hughes and 6 more7 hr
Aug 13, 1:47 PM CDTSpecial Weather StatementOUNMurray28 min
Aug 13, 1:52 PM CDTSpecial Weather StatementOUNCarter23 min
Aug 13, 2:14 PM CDTSpecial Weather StatementOUNMurray31 min
Aug 13, 2:27 PM CDTSpecial Weather StatementOUNJohnston33 min
Aug 13, 2:56 PM CDTSpecial Weather StatementOUNJohnston49 min
Aug 13, 2:57 PM CDTSpecial Weather StatementOUNJohnston, Marshall48 min
Aug 13, 3:43 PM CDTSpecial Weather StatementOUNJohnston47 min
Aug 13, 3:46 PM CDTAreal Flood AdvisoryOUNBryan, Johnston, Marshall3 hr
Aug 13, 3:51 PM CDTSpecial Weather StatementOUNBryan39 min
Aug 13, 4:02 PM CDTSpecial Weather StatementOUNPontotoc43 min
Aug 13, 4:17 PM CDTAreal Flood AdvisoryOUNPontotoc3 hr
Aug 13, 4:24 PM CDTAreal Flood AdvisoryOUNCarter, Murray111 min
Aug 13, 4:31 PM CDTSpecial Weather StatementOUNAtoka, Bryan44 min
Aug 13, 4:32 PM CDTSpecial Weather StatementOUNCoal43 min
Aug 13, 4:43 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Coal, Hughes, Pontotoc3 hr
Aug 13, 5:19 PM CDTSpecial Weather StatementOUNHughes26 min
Aug 13, 5:20 PM CDTSpecial Weather StatementOUNAtoka25 min
Aug 13, 6:31 PM CDTSpecial Weather StatementOUNAtoka, Bryan44 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.